Bernoulli

  • Bernoulli
  • Volume 24, Number 2 (2018), 1053-1071.

Inference for a two-component mixture of symmetric distributions under log-concavity

Fadoua Balabdaoui and Charles R. Doss

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In this article, we revisit the problem of estimating the unknown zero-symmetric distribution in a two-component location mixture model, considered in previous works, now under the assumption that the zero-symmetric distribution has a log-concave density. When consistent estimators for the shift locations and mixing probability are used, we show that the nonparametric log-concave Maximum Likelihood estimator (MLE) of both the mixed density and that of the unknown zero-symmetric component are consistent in the Hellinger distance. In case the estimators for the shift locations and mixing probability are $\sqrt{n}$-consistent, we establish that these MLE’s converge to the truth at the rate $n^{-2/5}$ in the $L_{1}$ distance. To estimate the shift locations and mixing probability, we use the estimators proposed by (Ann. Statist. 35 (2007) 224–251). The unknown zero-symmetric density is efficiently computed using the R package logcondens.mode.

Article information

Source
Bernoulli, Volume 24, Number 2 (2018), 1053-1071.

Dates
Received: November 2014
Revised: May 2016
First available in Project Euclid: 21 September 2017

Permanent link to this document
https://projecteuclid.org/euclid.bj/1505980889

Digital Object Identifier
doi:10.3150/16-BEJ864

Mathematical Reviews number (MathSciNet)
MR3706787

Zentralblatt MATH identifier
06778358

Keywords
bracketing entropy consistency empirical processes global rate Hellinger metric log-concave mixture symmetric

Citation

Balabdaoui, Fadoua; Doss, Charles R. Inference for a two-component mixture of symmetric distributions under log-concavity. Bernoulli 24 (2018), no. 2, 1053--1071. doi:10.3150/16-BEJ864. https://projecteuclid.org/euclid.bj/1505980889


Export citation

References

  • [1] Azzalini, A. and Bowman, A.W. (1990). A look at some data on the Old Faithful geyser. J. R. Stat. Soc., Ser. C 39 357–365.
  • [2] Balabdaoui, F. and Butucea, C. (2014). On location mixtures with Pólya frequency components. Statist. Probab. Lett. 95 144–149.
  • [3] Balabdaoui, F. and Doss, C.R. (2016). Supplement to “Inference for a two-component mixture of symmetric distributions under log-concavity.” DOI:10.3150/16-BEJ864SUPP.
  • [4] Balabdaoui, F., Jankowski, H., Rufibach, K. and Pavlides, M. (2013). Asymptotics of the discrete log-concave maximum likelihood estimator and related applications. J. R. Stat. Soc. Ser. B. Stat. Methodol. 75 769–790.
  • [5] Balabdaoui, F., Rufibach, K. and Wellner, J.A. (2009). Limit distribution theory for maximum likelihood estimation of a log-concave density. Ann. Statist. 37 1299–1331.
  • [6] Bordes, L., Mottelet, S. and Vandekerkhove, P. (2006). Semiparametric estimation of a two-component mixture model. Ann. Statist. 34 1204–1232.
  • [7] Butucea, C. and Vandekerkhove, P. (2014). Semiparametric mixtures of symmetric distributions. Scand. J. Stat. 41 227–239.
  • [8] Chang, G.T. and Walther, G. (2007). Clustering with mixtures of log-concave distributions. Comput. Statist. Data Anal. 51 6242–6251.
  • [9] Chee, C.-S. and Wang, Y. (2013). Estimation of finite mixtures with symmetric components. Stat. Comput. 23 233–249.
  • [10] Chen, Y. and Samworth, R.J. (2013). Smoothed log-concave maximum likelihood estimation with applications. Statist. Sinica 23 1373–1398.
  • [11] Ciullo, M. (2009). Genetic park of Cilento and Vallo di Dano project. Available at http://www.igb.cnr.it/cilentoisolates.
  • [12] Colonna, V., Nutile, T., Astore, M., Guardiola, O., Antoniol, G., Ciullo, M. and Persico, M.G. (2007). Campora: A young genetic isolate in South Italy. Hum. Hered. 64 123–135.
  • [13] Cule, M. and Samworth, R. (2010). Theoretical properties of the log-concave maximum likelihood estimator of a multidimensional density. Electron. J. Stat. 4 254–270.
  • [14] Cule, M., Samworth, R. and Stewart, M. (2010). Maximum likelihood estimation of a multi-dimensional log-concave density. J. R. Stat. Soc. Ser. B Stat. Methodol. 72 545–607.
  • [15] Dempster, A.P., Laird, N.M. and Rubin, D.B. (1977). Maximum likelihood from incomplete data via the EM algorithm. J. Roy. Statist. Soc. Ser. B 39 1–38.
  • [16] Doss, C.R. and Wellner, J.A. (2016). Global rates of convergence of the MLEs of log-concave and $s$-concave densities. Ann. Statist. 44 954–981.
  • [17] Dümbgen, L., Hüsler, A. and Rufibach, K. (2010). Active set and EM algorithms for log-concave densities based on complete and censored data. Technical report, Univ. Bern. Available at arXiv:0707.4643.
  • [18] Dümbgen, L. and Rufibach, K. (2009). Maximum likelihood estimation of a log-concave density and its distribution function: Basic properties and uniform consistency. Bernoulli 15 40–68.
  • [19] Dümbgen, L. and Rufibach, K. (2011). logcondens: Computations related to univariate log-concave density estimation. J. Stat. Softw. 39 1–28.
  • [20] Dümbgen, L., Samworth, R. and Schuhmacher, D. (2011). Approximation by log-concave distributions, with applications to regression. Ann. Statist. 39 702–730.
  • [21] Dümbgen, L., Samworth, R. and Schuhmacher, D. (2011). Approximation by log-concave distributions, with applications to regression. Available at arXiv:1002.3448v3.
  • [22] Eilers, P.H.C. and Borgdorff, M.W. (2007). Non-parametric log-concave mixtures. Comput. Statist. Data Anal. 51 5444–5451.
  • [23] Everitt, B.S. and Hand, D.J. (1981). Finite Mixture Distributions. London: Chapman & Hall.
  • [24] Fraley, C. and Raftery, A.E. (2002). Model-based clustering, discriminant analysis, and density estimation. J. Amer. Statist. Assoc. 97 611–631.
  • [25] Has’minskiĭ, R.Z. (1978). A lower bound for risks of nonparametric density estimates in the uniform metric. Teor. Veroyatnost. i Primenen. 23 824–828.
  • [26] Hunter, D.R., Wang, S. and Hettmansperger, T.P. (2007). Inference for mixtures of symmetric distributions. Ann. Statist. 35 224–251.
  • [27] Kim, A.K.H. and Samworth, R.J. (2014). Global rates of convergence in log-concave density estimation. Available at arXiv.org:1404.2298v1.
  • [28] Koenker, R. and Mizera, I. (2010). Quasi-concave density estimation. Ann. Statist. 38 2998–3027.
  • [29] McLachlan, G. and Peel, D. (2000). Finite Mixture Models. Wiley Series in Probability and Statistics: Applied Probability and Statistics. New York: Wiley.
  • [30] Niculescu, C.P. and Persson, L.-E. (2006). Convex Functions and Their Applications: A Contemporary Approach. CMS Books in Mathematics/Ouvrages de Mathématiques de la SMC, 23. New York: Springer.
  • [31] Pal, J.K., Woodroofe, M. and Meyer, M. (2007). Estimating a Polya frequency function${}_{2}$. In Complex Datasets and Inverse Problems. Institute of Mathematical Statistics Lecture Notes—Monograph Series 54 239–249. Beachwood, OH: IMS.
  • [32] Rockafellar, R.T. (1970). Convex Analysis. Princeton Mathematical Series, No. 28. Princeton, NJ: Princeton Univ. Press.
  • [33] Rufibach, K. (2007). Computing maximum likelihood estimators of a log-concave density function. J. Stat. Comput. Simul. 77 561–574.
  • [34] Schoenberg, I.J. (1951). On Pólya frequency functions. I. The totally positive functions and their Laplace transforms. J. Anal. Math. 1 331–374.
  • [35] Schuhmacher, D. and Dümbgen, L. (2010). Consistency of multivariate log-concave density estimators. Statist. Probab. Lett. 80 376–380.
  • [36] Silverman, B.W. (1982). On the estimation of a probability density function by the maximum penalized likelihood method. Ann. Statist. 10 795–810.
  • [37] Stone, C.J. (1980). Optimal rates of convergence for nonparametric estimators. Ann. Statist. 8 1348–1360.
  • [38] Titterington, D.M., Smith, A.F.M. and Makov, U.E. (1985). Statistical Analysis of Finite Mixture Distributions. Wiley Series in Probability and Mathematical Statistics: Applied Probability and Statistics. Chichester: Wiley.
  • [39] Walther, G. (2002). Detecting the presence of mixing with multiscale maximum likelihood. J. Amer. Statist. Assoc. 97 508–513.
  • [40] Weisberg, S. (2005). Applied Linear Regression, 3rd ed. Wiley Series in Probability and Statistics. Wiley: Hoboken, NJ.

Supplemental materials

  • Supplement to “Inference for a two-component mixture of symmetric distributions under log-concavity”. In the supplement, we provide the proofs and other technical details that were omitted from the main paper.